Deaths from 'dance' drug increasing

Click to follow
The Independent Online
THE NUMBER of deaths and cases of severe liver damage among users of the 'dance' drug ecstasy is increasing, and doctors say that young people need to be warned of the life-threatening dangers of the chemical.

Previous reports from America had suggested that the drug was only mildly toxic, but 24 cases of severe toxicity - including seven deaths - were reported to the National Poisons Unit at Guy's Hospital, London, between 1990 and 1991. A 'striking' increase in inquiries to the unit relating to ecstasy, also known as MDMA, was noted in the second half of 1991.

The unit recorded five cases of serious complications after taking ecstasy. Seven cases of liver damage, which included one death, were also reported in people who had a history of using it. Liver toxicity has not been associated with the drug before.

Five people involved in road accidents - two of whom died - had traces of the drug in their blood. Two of the 24 victims needed liver transplants.

According to a report in the Lancet, the serious cases and all of the deaths involved the use of the drug as a 'dance' mood enhancer. The victims suffered raised body temperatures, blood clotting and kidney failure. Death was probably due to heat stroke.

Dr John Henry, at Guy's, said that prolonged dance activity with inadequate fluid intake would reduce heat loss from the body and maximise the effects of ecstasy.

He warns the side-effects must be publicised because there 'is a general impression that 'recreational' drug taking is unlikely to have serious adverse effects'.

Comments